MAUDE Adverse Event Report: STRYKER GMBH SLIM Y-PLATE, 4 SHAFT HOLES (T8) VARIAX2 FOOT; PLATE, FIXATION, BONE

STRYKER GMBH SLIM Y-PLATE, 4 SHAFT HOLES (T8) VARIAX2 FOOT; PLATE, FIXATION, BONE
Model Number 626984
Medical Device Problem Codes Break (1069); Crack (1135); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561)
Date of Event 01/14/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Patient had a stryker plate put into his foot.About 2 months ago he started experiencing pain and discomfort.He reported that as per the surgeon, the plate was 'cracked in half'.Patient describes a pinching and burning pain in their toe.The big toe is inflamed and is tender to the touch.
 
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided on a supplemental report.Device remains implanted.
 
Event or Problem Description
Patient had a stryker plate put into his foot.About 2 months ago he started experiencing pain and discomfort.He reported that as per the surgeon, the plate was 'cracked in half'.Patient describes a pinching and burning pain in their toe.The big toe is inflamed and is tender to the touch.X-rays showed that the toe was not completely fused and the plate was broken in half.This is on the patient's right big toe.
 
Additional Manufacturer Narrative
Correction: please refer to b2, h6 mdr codes (device, method, results, conclusion & health impact code) the reported event could be confirmed with the x-rays provided.The device inspection was not possible as the product was not returned for investigation.The device history record could not be reviewed because the affected device was not returned, and the lot number was not communicated.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Since x-rays were provided, a formal medical opinion was sought from an experienced medical expert as below: ¿[¿] there are some points which could have contributed to the failure.The plate is not foreseen to overtake the load of the mcp joint for a long time.As the whole body weight is on the joint and thus the plate, this is not possible.Non-union is more likely in the case of a revision.Very accurate preparation of the joint to allow arthrodesis with bone substitution and careful removal of the whole cartilage is necessary and still non-union is common.Whether this has been done in the provided case cannot only be assessed via x-ray.However, in this case the plate alone did not provide enough stability and it ended up in the breakage.¿ based on investigation, the root cause was attributed to a user related issue.The failure was caused due to the non-union of the mcp joint that was not achieved in time and the plate broke.With the very high load in the joint this is not uncommon.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
SLIM Y-PLATE, 4 SHAFT HOLES (T8) VARIAX2 FOOT
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key14050877
Report Number0008031020-2022-00146
Device Sequence Number14695927
Product Code HRS
UDI-Device Identifier07613327170917
UDI-Public07613327170917
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K170771
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number626984
Device Catalogue Number626984
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/14/2022
Supplement Date Received by Manufacturer05/17/2022
Initial Report FDA Received Date04/08/2022
Supplement Report FDA Received Date06/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age67 YR
Patient SexMale
Patient Weight79 KG